Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 32, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 9, 2022, 8:55 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 10, 2022, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2022, 8:55 PM EDT (00:55 UTC)
- In effect from
- Aug 10, 2022, 6:00 AM EDT
- Expired
- Aug 10, 2022, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WHUS42 KILM 100055 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 855 PM EDT Tue Aug 9 2022 NCZ106-108-SCZ054-056-101000- /O.NEW.KILM.BH.S.0032.220810T1000Z-220811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 855 PM EDT Tue Aug 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Strong south to north longshore current expected. There is also a Moderate Risk of rip currents expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Wednesday through Wednesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
2 follow-up statements
227 WHUS42 KILM 100853 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 453 AM EDT Wed Aug 10 2022 NCZ106-108-SCZ054-056-110000- /O.CON.KILM.BH.S.0032.220810T1000Z-220811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 453 AM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. There is also a Moderate Risk of rip currents expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Wednesday through Wednesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
368 WHUS42 KILM 110015 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 815 PM EDT Wed Aug 10 2022 NCZ106-108-SCZ054-056-110115- /O.EXP.KILM.BH.S.0032.000000T0000Z-220811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 815 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 7:42 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 9, 7:42 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 742 PM EDT Tue Aug 9 2022 .SYNOPSIS... Seasonable weather continues with the potential for widely scattered showers and thunderstorms today and tomorrow. A cold front will approach late Thursday resulting in an increased chance of showers and thunderstorms. Cooler and drier weather conditions are expected this weekend into early next week. && .UPDATE... Lowered the rain chances for the rest of this evening, as seabreeze activity remained pretty tame. Adjusted the hourly temperature and dewpoint trends to better match up with the diurnal cycle. Otherwise, no major changes coming down the track in the evening forecast update. 00Z TAF discussion found below. && .NEAR TERM /THROUGH WEDNESDAY/... A few weak showers are currently across the area early this afternoon. Widely scattered activity will continue through sundown, with isolated thunder possible. Center of ridging offshore, both at surface and aloft, shifts southward a bit tonight into tomorrow, and with an inland surface trough persisting through tomorrow. Low temps tonight in the low to mid 70s due to slightly increased BL winds and continued WAA around Bermuda high. May see slightly more convective activity Wednesday afternoon as weak impulses round the top of the 500mb ridge to the southeast. Mid-level ridging edging into the area from the east could limit coverage, particularly across NE SC. Have kept pops in the 25-35% range. High temps Wednesday around 93F away from the coast, with heat indices around 100F. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... Diurnal showers come to an end on Wednesday with a light breeze persisting overnight, especially along the coast as the pressure gradient compresses ahead of the next surface front. Overnight lows remain warm due to SW advection and increasing humidity, mid 70s inland and upper 70s along the coast. A cold front will approach the area on Thursday and bring widespread convection. Precipitable water in excess of 2 inches will likely lead to heavy rain and isolated strong convection. A few wet microbursts may evolve as storms develop along the coast. Rain chances continue into the evening as lingering instability and forcing continue to push southward out of the Great Lakes region into Friday. Temperatures slightly cooler on Thursday due to the clouds and convection in the area: lower 90s expected with upper 80s freckled around the area in early- developing convection. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A cold front will linger along the coast on Friday afternoon and may spur shower chances along the coast. Drier air will be advecting aloft, but low level moisture and forcing associated with the front will keep shower chances elevated. Any storms are likely to be confined to the coast and a mix of dry air, steepening mid level lapse rates, and lingering shear could lead to an isolated strong storm where the best moisture resides. Strong high pressure builds into the area over the weekend with support from an upper-level trough. Much drier air will build into the region, indicated by PW potentially dropping to below an inch. This would be well below our climatological PW for this time of year and close to the climatological 5-10% value. A stellar weekend with temperatures below normal, highs inland in the mid and upper 80s. Overnight lows could drop into the lower 60s with dew points in the upper 50s. No rain chances due to the dry air and subsidence. A weak trough over southern Canada will push southward into the Great Lakes region along a shortwave. An upper low is expected to develop in the wake of this strengthening wave and meander over the Great Lakes or northeastern US. Lowering heights over the region will reinforce an upper trough through the Mid- Atlantic and Carolinas. While there is plenty of uncertainty, if the upper low is developing north of the area, it will bring westerly flow and maintain relatively dry air across the region into early next week. Weak shortwaves along the southern periphery may promote some isolated shower chances (mainly on Tuesday), competing against a sustained layer of dry air above the surface. The trend through the remainder of the week is for flow to become more southerly ahead of the trough with increasing moisture. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... VFR through the 00Z TAF period. Mostly SKC at the moment, with a few high clouds passing through overnight. No fog/stratus concerns at the moment for tonight, as winds look to stay a little elevated. Winds generally out of the southwest throughout TAF period, with SSW winds near the coast Wednesday afternoon with the seabreeze. Widely scattered showers with an isolated thunderstorm possible with seabreeze convection after 18Z Wednesday, but confidence is not high enough to include mention of this in the TAFs. Extended Outlook...VFR should rule Wednesday night. A cold front approaching from the NNW brings a greater threat to the flight categories by Thursday, with widespread showers and thunderstorms expected. This may continue into Friday, with gradual improvement eventually coming in from the northwest. VFR through the weekend. && .MARINE... Through Wednesday... South-southwest winds currently across coastal waters become southwesterly around midnight tonight through tomorrow as center of offshore high pressure shifts southward. Winds remain slightly elevated around 15-20 kts, outside of weakening Wednesday morning, with gusts of 20-25kt possible as pressure gradient tightens with a surface trough inland. Strongest gusts this period forecasted for late Wednesday afternoon into evening hours. Seas around 3 ft through Wednesday afternoon, mix of 2 ft SE swell and south- southwesterly wind chop. Seas increase to 3-4 ft late Wednesday as SSW wind chop strengthens. Wednesday Night through Saturday... Winds increase ahead of a cold front on Wednesday night and Thursday. Southerly winds will increase to 15-20 knots with gusts up to 25 knots. Winds veer on Thursday night with the slow-moving cold front moving through the area. Winds subside on Friday, becoming offshore early at around 10 knots. As high pressure builds into the region late Friday into Saturday, NE winds 10-15 knots will develop and continue through the weekend. Wind waves increase to 3-4 feet ahead of the cold front late Wednesday into Thursday, becoming around 2 feet behind the cold front late Thursday into early Saturday. NE winds will generate wind waves 2-4 feet over the weekend. Little to no swell impacting the area as the Bermuda high shifts eastward into the central Atlantic after Thursday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...IGB NEAR TERM...VAO SHORT TERM...21 LONG TERM...21 AVIATION...IGB MARINE...VAO/21
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 257 PM EDT Tue Aug 9 2022 AMZ250-252-254-256-101900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 257 PM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 101900- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 257 PM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-101900- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 257 PM EDT Tue Aug 9 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated rip current risk potential through the midweek period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-101900- Coastal Horry-Coastal Georgetown- 257 PM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated rip current risk potential through the midweek period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.